Missouri, 2003

Flash Flood in Missouri, August 30, 2003

August 30, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 1:40 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 30, 1:40 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT SAT AUG 30 2003

.DISCUSSION...

AREA HAS BECOME MORE PRIMED FOR FLOODING AS LARGE CLUSTER OF STORMS
DUMPED WIDESPREAD 1+ INCH RAINS AND ISOLATED AMOUNTS OVER FOUR
INCHES IN SOUTH CENTRAL MO ZONES. MOST OF THE CLUSTER WEAKENED BUT
WAS HOLDING TOGETHER THIS AFTERNOON AS IT PUSHED NORTHWARD INTO
CENTRAL/NORTHERN MO. BRIEF BREAK IN PRECIP OVER SOUTHERN ZONES HAS
ALLOWED JUST ENOUGH DESTABILIZATION TO GET ANOTHER ROUND OF STORMS
GOING NEAR HARRISON AND BRANSON.

SHORT TERM (TONIGHT THROUGH MONDAY)

INGREDIENTS ARE STILL COMING TOGETHER FOR A SIGNIFICANT EXCESSIVE
RAINFALL EVENT FOR THE WEEKEND. DEEP MOISTURE REMAINS OVER THE AREA
WITH SURFACE DEWPOINTS IN THE LOWER 70S...AND PRECIPITABLE WATER
VALUES AROUND TWO INCHES ARE PROGGED THROUGH 12Z MONDAY. INVERTED
TROUGH EXTENDING FROM CENTRAL MO TO WEST TEXAS WILL FOCUS
CONVECTION...AND SHORTWAVES OVER EASTERN KANSAS AND SOUTHEAST
COLORADO WILL GIVE GOOD UPPER LEVEL SUPPORT. ETA CONTINUES TO SHOW
OUR AREA IN RIGHT REAR QUADRANT OF 70KT 250 MB JET LATE SUNDAY/EARLY
MONDAY. ALSO LOOKS LIKE BONUS MOISTURE FROM TROPICAL DEPRESSION 11
APPROACHING THE NORTHERN GULF COAST THIS AFTERNOON WILL MAKE ITS WAY
INTO THE AREA. FOR NOW WILL BE KEEPING FLOOD WATCH GOING IN THE
FORECAST THROUGH SUNDAY NIGHT. MAY NEED AN EXTENSION INTO EARLY
MONDAY...BUT STILL LOOKS LIKE CHANCES WILL DECREASE MONDAY AFTERNOON
AND EVENING AS UPPER TROUGH AXIS MOVES EASTWARD INTO EASTERN
MO...ADVECTING DEEPER MOISTURE INTO THE OHIO VALLEY. WILL CONTINUE
TO KEEP DIURNAL TEMPERATURE RANGES AROUND 10 DEGREES WITH EXTENSIVE
CLOUD COVER PERSISTING.

LONG TERM (TUESDAY THROUGH SATURDAY)

AT THIS TIME WILL CONTINUE WITH DRY FORECAST THROUGH EXTENDED WITH
GRADUAL WARMUP BY FRIDAY AND SATURDAY AS UPPER RIDGE BUILDS BACK
INTO THE CENTRAL U.S.. WILL HAVE TO MONITOR POSSIBLE ADDITION OF
PRECIP AROUND WEDNESDAY AS UPPER WAVE IN NORTHWEST FLOW CLIPS THE
AREA. TEMPERATURES SHOULD REMAIN SLIGHTLY BELOW NORMAL THROUGH MID
WEEK WITH NEAR TO ABOVE NORMAL TEMPS BY NEXT WEEKEND.

TERRY
&&

.AVIATION...
LOOKING AT OBSERVATIONS...THERE ARE AREAS OF CEILINGS AROUND 1000
FT GENERALLY FROM KSGF AND TO THE NORTH AND WEST.  INCLUDED THIS IN
A TEMPO GROUP FOR KJLN AND KSGF THROUGH 22Z.  IN ADDITION...SOME OF
THE CONVECTION CURRENTLY OVER ARKANSAS WILL LIKELY SPREAD INTO
SOUTHERN MISSOURI...AFFECTING KSGF AND POSSIBLY KJLN.  FOR THE
OVERNIGHT HOURS AND EARLY SUNDAY...PERSISTENT SHOWERS ARE LIKELY
ACROSS MUCH OF SOUTHERN AND CENTRAL MISSOURI...EMBEDDED CONVECTION
IS ALSO POSSIBLE.

SAW
&&

.SGF...
.MO...FLOOD WATCH ALL ZONES THROUGH SUNDAY NIGHT.
.KS...FLOOD WATCH ALL ZONES THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Aug 30, 12:00 PM CST, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...CAPABLE OF
 PRODUCING TORRENTIAL RAINFALL WITH LOCALIZED AMOUNTS OF 1 TO
 3 INCHES POSSIBLE.

 AREAS AFFECTED AND TIMING:

 ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

 DISCUSSION:

 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUED TO
 MOVE NORTHWARD ACROSS SOUTHWEST AND CENTRAL MISSOURI THIS
 AFTERNOON. THIS CLUSTER OF STORMS DUMPED IN EXCESS OF FOUR INCHES
 OF RAIN EARLIER THIS MORNING OVER SOUTH CENTRAL MISSOURI...AND HAS
 SATURATED THE SOILS ACROSS THE REGION.

 THROUGH THE AFTERNOON AND INTO THE EVENING...SCATTERED STORMS WILL
 REDEVELOP OVER SOUTHERN MISSOURI AND EVOLVE INTO ANOTHER CLUSTER OF
 STORMS TONIGHT...AS AN UPPER LEVEL AREA OF LOW PRESSURE INTERACTS
 WITH THE VERY MOIST AIRMASS...AND A STATIONARY FRONT AT THE
 SURFACE.

 REPEATED MOVEMENT OF STORMS OVER ALREADY SATURATED GROUND WILL
 LEAD TO AN INCREASED FLOOD THREAT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 AS THE UPPER LEVEL LOW MOVES EAST OF THE OZARKS ON SUNDAY...A
 TROPICAL DISTURBANCE OVER THE NORTHERN GULF COAST WILL
 MOVE NORTHWARD INTO TEXAS AND OKLAHOMA...SPREADING EVEN MORE DEEP
 TROPICAL MOISTURE INTO THE OZARKS REGION. THUS...THE THREAT FOR
 FLOODING WILL CONTINUE ACROSS THE ENTIRE AREA SUNDAY AND POSSIBLY
 INTO MONDAY.

 IN ADDITION TO THE FLOOD THREAT...VERTICAL WIND PROFILES WILL
 BECOME INCREASINGLY FAVORABLE FOR THE DEVELOPMENT OF LOW-TOPPED
 SUPERCELLS OVER SOUTHERN MISSOURI ON SUNDAY. IF SUFFICIENT SUNSHINE
 BREAKS THROUGH DURING THE DAY...THEN THERE WILL EXIST THE THREAT
 FOR ISOLATED SEVERE THUNDERSTORMS WITH A FEW BRIEF TORNADOES
 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
 SPOTTERS AND WEATHER OBSERVERS ARE ASKED TO CONTINUE REPORTING
 RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE ALONG WITH ANY
 OBSERVED FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY/BOOKBINDER

In the hours before

Local storm report, Aug 30, 8:44 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0944 AM CDT SAT AUG 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    NEOSHO                    MO   FLOOD
08/30/03   NEWTON                         STREET FLOODING...SEVERAL
                                          ROADS CLOSED WITHIN THE
                                          CITY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taney

When
August 30, 2:15 PM CST to 3:00 PM CST
Where
Taney County, Branson
Reported by
GENERAL PUBLIC
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Pulse thunderstorms caused minor street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336848.